Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 100, NWS Bismarck, ND

June 26, 2018Bottineau County, Renville County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 26, 2018, 6:47 PM CDT for Bottineau County, Renville County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2018, 6:47 PM CDT (23:47 UTC)
Expired
Jun 26, 2018, 7:45 PM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bottineau County, ND, Renville County, ND

The radar

The Minot AFB radar (KMBX), 49 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 4:00 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 5:48 PM CDT, 59 minutes earlier.

Area forecast discussion, Jun 26, 5:48 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
548 PM CDT Tue Jun 26 2018

.UPDATE...
Issued at 548 PM CDT Tue Jun 26 2018

Cold front aligned from Estevan to Tioga, and from Watford City to
Bowman. Discrete cells continue to evolve with heavy rainfall.
Hail and wind thus far have been below severe levels. Severe
thunderstorm watch continues until 10PM CDT Tuesday. Current
forecast is on track.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 341 PM CDT Tue Jun 26 2018

The main concern this period is the potential for scattered strong
to severe thunderstorms late this afternoon and evening.

Current water vapor imagery shows an upper-level disturbance
moving from northeast Montana into southeast Saskatchewan. An
attendant surface cold front was located from near Mohall, ND to
Glendive, MT. Expected scattered thunderstorms to develop along
the front through 22z this afternoon and propagate eastward this
evening. Latest mesoanalysis indicates 2000-3000 J/kg SBCAPE and
20-40 kt effective bulk shear. This will be sufficient for a few
severe storms through the evening, with large hail and damaging
winds. High pressure will build in behind the front for Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 341 PM CDT Tue Jun 26 2018

The main concern this forecast period is the potential for
significant severe weather Thursday and Thursday night.

A favorable setup for severe thunderstorms will develop on
Thursday as a strong shortwave trough ejects off the Northern
Rockies. Strong diurnal heating combined with mid to upper 60s
dewpoints will yield CAPE exceeding 3000 J/kg. Increasing shear
with height (exceeding 50 kt in the 0-6 km layer) will be
supportive of supercells capable of very large hail, damaging
winds, and possibly a few tornadoes. There is still uncertainty on
the location of storm development. Current model guidance
suggests there may be some elevated convection along the warm
front Thursday morning, with afternoon development favored
generally from north central ND into southeast MT. Storms should
grow upscale into an MCS Thursday evening with a potentially
significant damaging wind threat. Very heavy rainfall will be
possible from any storm on Thursday, but the expected quick storm
motion may preclude any flash flooding threat.

An active pattern will continue through the weekend into early
next week, with multiple rounds of showers and thunderstorms
possible. It is too early at this time to discern any severe
threat beyond Thursday night. Models then hint at a strong upper-
level ridge building over the central CONUS by mid week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 548 PM CDT Tue Jun 26 2018

A cold front will continue to move from west to east this evening
and overnight. A tempo group was added to KMOT through 02z
Wednesday, and a VCTS was mentioned at KBIS/KDIK where greater
uncertainty exists with the development of precipitation along the
front. Expect precipitation to wand 03z-06z with a clearing sky
commencing thereafter.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KS
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...KS
Hazardous weather outlook, Jun 26, 5:51 PM CDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
551 PM CDT Tue Jun 26 2018

NDZ002>004-010>012-017>021-031>034-040>044-272300-
Burke-Renville-Bottineau-Mountrail-Ward-McHenry-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope-
Hettinger-Grant-Bowman-Adams-
551 PM CDT Tue Jun 26 2018 /451 PM MDT Tue Jun 26 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Scattered severe thunderstorms are expected this evening across
western and into portions of central North Dakota. Heavy rainfall,
large hail, and winds to 60 mph are the main hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is growing confidence that severe thunderstorms will
develop across much of western and central North Dakota Thursday
through Thursday night. Very large hail and significant damaging
wind gusts will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-005-009-013-022-023-025-035>037-045>048-050-051-272300-
Divide-Rolette-Williams-Pierce-Sheridan-Wells-Foster-Burleigh-
Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
551 PM CDT Tue Jun 26 2018 /451 PM MDT Tue Jun 26 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are expected this afternoon
and evening. Severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is growing confidence that severe thunderstorms will
develop across much of western and central North Dakota Thursday
through Thursday night. Very large hail and significant damaging
wind gusts will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KS

In the hours before

Local storm report, Jun 26, 5:04 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
504 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             6.4NNE TOLLEY           48.82N 101.85W
06/26/2018  E1.00 INCH       RENVILLE           ND   TRAINED SPOTTER

            HAIL LASTED ABOUT 5 MINUTES UNTIL 500 PM.
            ALSO HAD 2.10 INCHES OF RAIN FROM TWO STORMS
            THAT MOVED THROUGH IN THE PAST HOUR. SOME
            WATER STANDING IN DRIVEWAY AND LOW SPOTS OF
            YARD.

&&

JP MARTIN
Local storm report, Jun 26, 5:14 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
514 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             3 SW LORAINE            48.83N 101.62W
06/26/2018  E1.00 INCH       RENVILLE           ND   TRAINED SPOTTER

            HAIL LASTED ABOUT 10 MINUTES UNTIL 505 PM.
            ALSO HAD WIND AS HIGH AS 50 MPH AND 1.08
            INCHES OF RAIN 15 MINUTES.

&&

JP MARTIN
Local storm report, Jun 26, 5:17 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
517 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HEAVY RAIN       3 W LORAINE             48.86N 101.63W
06/26/2018  E2.00 INCH       RENVILLE           ND   PUBLIC

            PUBLIC REPORTS AROUND 2 INCHES OF RAINFALL
            ON HIGHWAY 28. STILL RAINING.

&&

KS
Special weather statement, Jun 26, 5:23 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Bismarck ND
523 PM CDT TUE JUN 26 2018

NDZ017-018-262245-
McKenzie ND-Dunn ND-
523 PM CDT TUE JUN 26 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DUNN AND EAST
CENTRAL MCKENZIE COUNTIES UNTIL 545 PM CDT/445 PM MDT/...

At 523 PM CDT/423 PM MDT/, a strong thunderstorm was located over
Little Missouri State Park, or 13 miles north of Killdeer, moving
east at 30 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Mandaree, Little Missouri State Park and Oakdale.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern and northwestern North Dakota.

LAT...LON 4775 10298 4781 10263 4778 10256 4778 10250
      4776 10247 4776 10245 4747 10248 4747 10302
TIME...MOT...LOC 2223Z 257DEG 28KT 4757 10278

JONES
Special weather statement, Jun 26, 6:12 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Bismarck ND
612 PM CDT TUE JUN 26 2018

NDZ010-011-018-019-021-262345-
Mountrail ND-Mercer ND-Ward ND-McLean ND-Dunn ND-
612 PM CDT TUE JUN 26 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL WARD...
NORTHEASTERN DUNN...NORTHWESTERN MCLEAN...SOUTHEASTERN MOUNTRAIL AND
NORTHWESTERN MERCER COUNTIES UNTIL 645 PM CDT/545 PM MDT/...

At 611 PM CDT/511 PM MDT/, strong thunderstorms were located along a
line extending from near Van Hook Park to 5 miles northeast of
Mckenzie Bay Recreation Area to near Dodge. Movement was northeast at
35 mph.

Nickel size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Parshall, Halliday, Plaza, Dodge, Roseglen, Indian Hills Recreation
Area, Van Hook Park, Mckenzie Bay Recreation Area, Beulah Bay
Recreation Area, Pouch Point Recreation Area, Deep Water Creek
Recreation Area, Skunk Creek Bay Recreation Area, White Shield, Twin
Buttes, Dakota Waters Recreation Area, Raub and Parshall Bay
Recreation Area.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for south central, southwestern, north central and
northwestern North Dakota.

LAT...LON 4811 10185 4738 10172 4725 10260 4790 10255
TIME...MOT...LOC 2311Z 226DEG 31KT 4791 10232 4767 10230 4732 10228

JONES
Special weather statement, Jun 26, 6:19 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Bismarck ND
619 PM CDT TUE JUN 26 2018

NDZ003-004-011-270015-
Bottineau ND-Ward ND-Renville ND-
619 PM CDT TUE JUN 26 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARD...
BOTTINEAU AND RENVILLE COUNTIES UNTIL 715 PM CDT...

At 617 PM CDT, strong thunderstorms were clustered along a line
extending from 5 miles south of Antler to near Kenmare. Movement was
east at 15 mph.

Nickel size hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Mohall, Kenmare, Westhope, Sherwood, Greene, Antler, Tolley, Landa,
Norma, Loraine and Grano.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northwestern North Dakota.

LAT...LON 4886 10075 4852 10175 4864 10213 4900 10193
      4900 10120
TIME...MOT...LOC 2317Z 290DEG 14KT 4889 10128 4865 10202

HOLLAN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 4:07 PM CDTSevere Thunderstorm WarningBISBottineau, Renville53 min
Jun 26, 4:58 PM CDTSevere Thunderstorm WarningBISBottineau, Renville62 min
Jun 26, 5:20 PM CDTAreal Flood AdvisoryBISRenville3 hr
Jun 26, 5:23 PM CDTSpecial Weather StatementBISDunn22 min
Jun 26, 6:12 PM CDTSpecial Weather StatementBISMercer33 min
Jun 26, 6:19 PM CDTSpecial Weather StatementBISRenville56 min
Jun 26, 6:24 PM CDTSevere Thunderstorm WarningBISDunn, Mercer29 min
Jun 26, 6:29 PM CDTSevere Thunderstorm WarningBISSlope61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.